Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Best Treatment? Protease & NNRTI experienced.
Oct 6, 2000

I'm 35. Perfect health except I'm positive. No symptoms whatsoever, tested pos. in 89, and the doc told me I'd be lucky to see 30,last time I saw him. Started PI's in Jan? 97 VL at 6,000 and t-cell 650, that lasted until spring of 98 when I stopped because of bad side effects,i have to work and PI's about killed me, but my VL went to undect. in the first 3 weeks and stayed there. my t-cell rose to 1050 and stayed there. stayed off for almost one year and my VL crept up to 86,000 highest ever and my t-cell dropped to 530 in June of 99 started sustiva and the viral results were great! undect <25 and my t-cell went to 890 by feb. of 2000 but the psycho effect cost me a lover and almost my job. It really screwed with my mind, so I stopped in march, pissed my new doctor off too. VL now is 10,000 and my t-cell is 625 so what next, do you like 3-nukes? Im not rest. to any drug yet and now my health is very good, how about Virimune, I need b-12 shots if I go back to combivir, I dont drink or do any drugs I get my own high out of life and dont smoke, just a "clean circuit guy" that works out and runs every day. On PI's I gained 45 pounds, could not work out, my col. level went to 260 never been half that high and my sugar leval dropped to 38 after lunch one day, not to mention the squirts, gas that would scare the pope and, no feeling in my mouth or feet, they would be cold in July, and I'm not cold natured, you don't have to print this I just wanted a "second opinion" and you have a caring smile. Any advice would help. Thank you very much for your time, Robert

Response from Dr. Stryker

Dear Robert:

As I understand it, you had successful treatment, from a viral load perspective anyway, on both protease and NNRTI (sustiva) combinations. This is the good news. Unfortunately, sounds like you were not able to tolerate either in the long run, because of unacceptable side effects. You need to find something that you can tolerate for the long haul, preferably without using up new drugs/options that you might need in the future.

If you stopped your last Sustiva-containing combination while your viral load was still undetectable, it would be very reasonable to try the same regimen now, except to sustitute Viramune (nevirapine) for Sustiva. If you were not resistant to Sustiva when you stopped, Viramune should still be active too. There is a risk of rash, as with many drugs, but this is usually easy to manage if it occurs at all. There are no "brain" effects of the Sustiva-type. Discuss this option with your doc in detail, but I think this is a good choice.

However, if your viral load was not undetectable when you stopped Sustiva, or if you missed a lot of doses in the last month or so before stopping completely, than the story is more complicated and you have to consider other more complicated treatment choices. Only a genotype or phenotype prior to discontinuation could tell us whether viramune would still be a good choice, and I doubt you or your doctor have that information.

You have already had enough experience on your own to realize that all choices involve some risk of side effects; this is an unavoidable dilemma that you must face. Your numbers (CD4+ ) are reasonably good now, so I'm not sure you should rush into anything right now until you are psychologically ready to start again. So another choice for now is to watch your numbers a bit more frequently, monitor your overall health, and investigate the options thoroughly. Your chances of long-term "success" are greater if you are highly motivated when you restart meds. Best of Luck. RAS

Rick Stryker, M.D., M.P.H.



Previous
natural remedies for curing nail fungus
Next
Drug Naive and Clinical Trials

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement